News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Lexapro - Appropriate Dosage


 Wegas - Sun Nov 16, 2008 6:00 pm

My friend was prescribed Lexapro for depression. He has taken medication for depression in the past, but it has been more than 5 years since he was medicated. He began experiencing anxiety and depression about a month ago and was presribed Lexapro almost 3 weeks ago.

He is taking 10 mg of Lexapro twice a day. He is in his third week of medication. He is exdtremely lethargic, sleeping 10 + hours a night, napping during the day, and not at all himself. He has become withdrawn and rarely talks. The sleeping is not as troubling as his personality changes.

I think he is over medicated. Everything I have read, including the packaging on his prescription says "1 tablet daily." He says his Doctor prescribed Lexapro twice daily. Although there is no prescription per se on the packages he received from the pharmacy.

I asked a friend who has been a pharmacist for 25 years and dispenses Lexapro daily. He thinks the doctor may have written the prescription incorrectly.

My friend is hesitant to "question his doctor" and is not being rationale about this.

It seems to me that beginning with a lesser dosage of 5 mg or 10 mg a day to begin with would be the more sensible approach with an increase later if necessary.

What do you suggest? Does 20 mg a day seem too much for an initial dosage?

If I can show him a response from you, I think he will then consult his physician.

Thanks much.
 Dr. E. Seigle - Tue Nov 18, 2008 8:34 pm

Hi Wegas,

Often Lexapro can be started at a dose of 5-10 mg/d and this is an adequate dosage. It would be important to determine if your friends's lethargy is due to the original depression or came after he was treated with the Lexapro. if it is new since the Lexapro was begun, it very well may be a side effect, and it may be appropriate to lower the dosage. In any case, it would normally be important to discuss possible side effects with the prescribing doctor. While 20mg is often appropriate for some patients, it can be too much for others. I would encourage your friend to talk to his physician. You are clearly a good friend!

-Eliot SeigeMD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here